- Reviewed by Howard E. LeWine, MD, Chief Medical Editor, Harvard Health Publishing
A common complaint among statin users is that the cholesterol-lowering drugs increase pain during and after exercise. A study published April 11, 2023, in the Journal of the American College of Cardiology counters this perceived connection. Researchers recruited 100 people (average age 65). Two-thirds were taking statins, mostly simvastatin (Zocor) or atorvastatin (Lipitor). The group participated in a walking event in which they trekked either 18, 25, or 31 miles on each of four consecutive days. Muscle pain, fatigue scores, and levels of enzymes associated with muscle injury were measured before and after the event. The researchers found that pain, fatigue, and enzyme levels increased similarly for all participants whether or not they took statins or had existing muscle pain.
According to the researchers, the new findings suggest that the drugs won't exacerbate usual pain symptoms from moderate-intensity exercise.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
About the Author
Matthew Solan, Executive Editor, Harvard Men's Health Watch
About the Reviewer
Howard E. LeWine, MD, Chief Medical Editor, Harvard Health Publishing
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.